Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 17, 2017Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 17, 2017, 9:37 PM CDT for Ramsey County, Washington County, Minnesota. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 9:37 PM CDT (02:37 UTC)
Expired
Jul 17, 2017, 11:00 PM CDT
In force
83 min
Issued by
NWS Twin Cities, MN

Counties Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 36 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3117 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
2.0
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS83 KMPX 180237
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT MON JUL 17 2017

MNZ060>063-180400-
Anoka-Washington-Hennepin-Ramsey-
937 PM CDT MON JUL 17 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HENNEPIN...
SOUTHERN ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 936 PM CDT, strong thunderstorms were clustered over St. Anthony, 
or 16 miles northwest of Minneapolis, to Shoreview, moving east at 
20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Woodbury, Maple
Grove, Coon Rapids, Blaine, Maplewood, Roseville, Andover and
Brooklyn Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4517 9277 4494 9288 4504 9375 4515 9367
      4516 9364 4518 9365 4520 9363 4523 9356
      4522 9353 4524 9351
TIME...MOT...LOC 0236Z 281DEG 19KT 4514 9349 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:58 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 17, 6:58 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 410 PM CDT Mon Jul 17 2017

Robust thunderstorms have developed to the southeast of Fargo this
afternoon, just to the northeast of a surface low to the north of
Aberdeen, South Dakota. Atmosphere out ahead of these storms in MN
is absolutely juiced, with a pool of mid and even upper 70 dewpoints
existing just west of a warm front that was aligned about with I-35
at 4pm.

Where things go from here is a bit uncertain. SPC mesoanalysis page
shows around 3000 j/kg of uncapped mlcape existing along the pool of
mid 70 dewpoints. 850-300mb thickness pattern shows great diffluence
up in central MN, but the thickness lines dive southeast along I-94
from where the current convection is down toward the Twin Cities, so
this supports seeing storms trying to build southeast into the
instability, likely getting a little farther south than what we had
been forecasting. Coordinated with SPC to bring a watch down to St.
Cloud this evening. Don't know if we we will need to add to the
southeast though, as shear drops off the farther south you get and
we will be well after dark before these storms get here. Biggest
deterrent we have to getting sever weather is mid level lapse rates
are not all that great and we could just end up with loosely
organized multi-cell clusters that produce marginally severe
hail/wind with torrential downpours.

For tonight, there is a lot of spread between both CAMs and
deterministic models with how much activity we see through the night.
We will maintain about a 30 kt southwesterly LLJ through the night
from SW MN up into NW WI. To go with this, we'll have the cold front
moving across ND/northwest MN dropping into central MN tonight, so
we certainly could see scattered thunderstorms continue through the
night across mainly central MN.

For Tuesday, it is looking wet. However, not seeing a huge severe
threat, with another round of loosely organized widespread multi-
cell clusters. The action may get started pretty early (by mid
morning) though as a wave emanating from the SW monsoon arrives atop
the cold front sagging south. Given the extensive cloud cover and
rounds of precipitation, temperatures will be quite a bit cooler
tomorrow than what we are seeing today. This will limit the amount
of instability we can build up. Given the weak capping expected
along the boundary, we expect fairly widespread showers and
thunderstorms by the afternoon, though with little organization
expected, this should limit the potential for both severe weather
and excessive rainfall (no concentrated heavy rainfall
tracks/training), both threats look much better Wednesday/Wednesday
night, but more on that in the long term.

.LONG TERM...(Tuesday night through Monday)
Issued at 410 PM CDT Mon Jul 17 2017

The active weather pattern remains on track for the remainder of
this week. For that reason, did not make significant changes to the
forecast.  Severe storms and heavy rain are possible Tuesday night,
but the best chance for severe storms appears to be late Wednesday
into Wednesday night. WPC 7day rainfall totals shows a large area of
4 to 6 inches of rain along the I-90 corridor, but a few
point locations could easily see higher amounts.

The overall set up is favorable for storms with a frontal boundary
that will oscillate north and south as a quasi-stationary warm front
that extends east from a surface low that will develop over the
Dakotas. Storms will develop along this boundary, where surface
dewpoints will be in the mid to upper 70, and temps should at least
be in the 80s.

Meanwhile, a zonal 100kt jet will set up along the international
border and this will provide low inertial instability for the
outflow, as well as deep layer shear for organized convection.  The
orientation of this jet will lead to an elevated mixed layer
continually advecting off the high plains, with H700-500 lapse rates
on the order of 7.5 to 8.5 C/km. This will set the stage for very
large CAPE profiles, in particular Wednesday evening.

The combination of the deep layer shear and instability should
provide a significant threat for severe weather. CIPS analogs show a
few wind events along the southern half of MN/WI, which lines up
with the Day3 marginal risk for SPC. In addition, WPC has a
excessive rain slight risk. The pattern continues, through the rest
of the week, with some indication of high pressure and dryer air
possible for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Jul 17 2017

Expect storms over central MN to remain north of MSP and possibly
clip STC/RNH as they are on a mainly eastward push. Expect this
storms to diminish as they push south and into a region that
forecast soundings show is capped by a warm nose just above 850mb.
We may see showers/storms through the night into the morning
across western/central MN, but forcing and instability combo look
best along the front from about 18z onward, so continue to favor
the afternoon for thunder mention. For winds, they will be light
and variable for about 4 hours as the front moves through, with
nne becoming established about 2 hours post fropa.

KMSP...We could see sct shra/tsra through much of the morning, but
best signal for precip continues to reside along the boundary,
which will be moving through MSP shortly after 18z Tuesday.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/TSRA. Winds SE 5-10 kts.
Thu...VFR. Chc MVFR/TSRA late. Winds lgt and vrb.
Fri...VFR. CHc MVFR/TSRA. Winds SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ041>044-047>052-
     054>070-073>075.

&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Jul 17, 8:16 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Mon Jul 17 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
816 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms over central
Minnesota into tonight. Large hail, damaging winds, and torrential
rainfall will be the primary threats would be the main threat.

The severe weather threat will start to diminish after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms for much of
southern Minnesota and west central Wisconsin for Tuesday and
Tuesday night. The risk for severe storms remains into Wednesday
night as well. Along with damaging winds and large hail,
excessive rainfall is also a possibility, especially across
southern Minnesota Tuesday into Wednesday night. Thunderstorm
chances will finally end Sunday.

The combination of warm temperatures and high humidity levels will
again lead to an increased risk for heat illnesses Tuesday
afternoon, primarily for those who are active outdoors from south
central into east central Minnesota  and into western Wisconsin .

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 17, 7:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             RANDALL                 46.09N 94.50W
07/17/2017  M1.00 INCH       MORRISON           MN   AMATEUR RADIO

&&

ETA
Local storm report, Jul 17, 7:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 SE GARFIELD           45.92N 95.46W
07/17/2017                   DOUGLAS            MN   LAW ENFORCEMENT

            NUMEROUS TREE BRANCHES DOWN.

&&

ETA
Special weather statement, Jul 17, 7:59 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT MON JUL 17 2017

MNZ049-051-058>061-180145-
Anoka-Hennepin-Sherburne-Stearns-Meeker-Wright-
759 PM CDT MON JUL 17 2017

...A GUST FRONT WILL AFFECT WRIGHT...NORTHERN HENNEPIN...EASTERN
MEEKER...ANOKA...SOUTHERN SHERBURNE AND SOUTHEASTERN STEARNS
COUNTIES...

At 758 PM CDT, radar indicated a gust front was located along a line
extending from Bethel to near Big Lake to near Kimball. Movement was
south at 30 mph.

Winds in excess of 40 mph are possible as it moves through.

Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine,
Andover, Brooklyn Center, Fridley, Shoreview, Ramsey and Champlin.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 181 and 205.
 U.S. Highway 10 in Minnesota between mile markers 195 and 217.
 U.S. Highway 12 between mile markers 105 and 140.
 U.S. Highway 169 between mile markers 159 and 168.

LAT...LON 4544 9351 4541 9351 4541 9312 4524 9302
      4513 9302 4512 9322 4507 9323 4498 9422
      4498 9444 4536 9447
TIME...MOT...LOC 0058Z 346DEG 24KT 4540 9324 4535 9380 4531 9435

BORGHOFF
Local storm report, Jul 17, 9:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
915 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 ENE BROWERVILLE       46.11N 94.81W
07/17/2017                   TODD               MN   EMERGENCY MNGR

            TREES DOWN ON POWERLINES BOTH EAST &
            NORTHEAST OF BROWERVILLE. TIME ESTIMATED
            FROM RADAR.

&&

ETA
Local storm report, Jul 17, 9:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LONG PRAIRIE            45.98N 94.86W
07/17/2017                   TODD               MN   EMERGENCY MNGR

            TREE LIMBS DOWN BLOCKING STREETS IN TOWN.

&&

ETA
Special weather statement, Jul 17, 9:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT MON JUL 17 2017

MNZ060>063-180400-
Anoka-Washington-Hennepin-Ramsey-
937 PM CDT MON JUL 17 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HENNEPIN...
SOUTHERN ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 936 PM CDT, strong thunderstorms were clustered over St. Anthony,
or 16 miles northwest of Minneapolis, to Shoreview, moving east at
20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Woodbury, Maple
Grove, Coon Rapids, Blaine, Maplewood, Roseville, Andover and
Brooklyn Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4517 9277 4494 9288 4504 9375 4515 9367
      4516 9364 4518 9365 4520 9363 4523 9356
      4522 9353 4524 9351
TIME...MOT...LOC 0236Z 281DEG 19KT 4514 9349

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:48 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Mille Lacs, Sherburne42 min
Jul 17, 7:59 PM CDTSpecial Weather StatementMPXAnoka, Wright46 min
Jul 17, 10:10 PM CDTSpecial Weather StatementMPXKandiyohi50 min
Jul 17, 10:46 PM CDTSpecial Weather StatementMPXHennepin74 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.